Display Settings:

Format

Send to:

Choose Destination
Cancer Imaging. 2008 Oct 4;8 Spec No A:S124-7. doi: 10.1102/1470-7330.2008.9018.

Contrast safety in the cancer patient: preventing contrast-induced nephropathy.

Author information

  • Mallinckrodt Institute of Radiology, Washington University School of Medicine, St Louis, MO 63110, USA. heikenj@wustl.edu

Abstract

Cancer patients undergo frequent imaging examinations. Computed tomography (CT) examinations for tumor staging and assessment of treatment response generally require administration of intravascular contrast medium. Iodinated contrast agents for CT are associated with the risk of contrast-induced nephrotoxicity (CIN), particularly in patients with impaired renal function and diabetes. In many cancer patients the risk of complications from intravascular contrast medium administration is compounded by advanced age, dehydration and coadministration of nephrotoxic chemotherapeutic drugs. In this article I review the definition, clinical manifestations, possible mechanisms and risk factors for CIN, and provide recommendations for prevention of this potentially life-threatening complication.

PMID:
18852085
[PubMed - indexed for MEDLINE]
PMCID:
PMC2582505
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for e-MED Icon for PubMed Central
    Loading ...
    Write to the Help Desk